Drowsiness and weight loss are a few of the side effects that Niravam (orally disintegrating alprazolam) could cause in nursing infants. This medication is known to pass through breast milk and may even cause withdrawal symptoms if the mother suddenly stops taking Niravam while breastfeeding. Make sure to talk to your healthcare provider before using this drug while nursing.
Is Niravam Safe to Use While Breastfeeding?
Niravam® (orally disintegrating alprazolam) is known to pass through breast milk and may cause problems in a breastfed infant. If you are nursing a child, talk with your healthcare provider before taking this medication.
More Information on Breastfeeding and Niravam
Niravam belongs to a class of medications called benzodiazepines. In general, all benzodiazepines pass through breast milk. There have been reports of drowsiness and weight loss in breastfed infants whose mothers took a different benzodiazepine, as well as reports of drowsiness in a nursing infant whose mother was taking alprazolam, the active ingredient in Niravam.
These effects in the newborn are most likely to occur when Niravam is taken on a regular basis. Single doses of the medicine, which may occur before a medical procedure, are not expected to cause problems. Breastfeeding can typically resume as usual after a single Niravam dosage.
If you have already been breastfeeding while taking Niravam, do not stop taking the medicine or reduce your dose without talking to your healthcare provider. Suddenly stopping the medicine may cause withdrawal symptoms in you or your child. Withdrawal symptoms, such as crying, irritability, and sleep problems, have been reported in infants whose mothers stopped taking alprazolam or stopped breastfeeding while taking the medication.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind.
Site users seeking medical advice about their specific situation should consult with their own physician. Click